Topical steroid addiction (02) Or is it eczema?

In the majority of patients, prolonged atopic eczema (a type of dermatitis) is most likely due to the combined adverse effects of a disturbed immune system and atrophy or thinning of the skin, (a highly complex structural and functional organ – the body’s largest in fact) caused by topical steroids.

This may raise a few eyebrows in the medical fraternity. After all, the classic teaching is that eczema, like asthma, is predominantly hereditary or genetically predetermined, which I doubt.

For instance, does the hypersensitivity associated with eczema explain the relapsing and remitting nature of the condition? Does it explain the nebulous variety of presentations that can occur, even in the same patient? And what about the predilection of “red skin” or “flares” for the face, neck, hands and the back of the elbows and knees that occurs? Or the fact that eczema can disappear for years then suddenly reappear for no apparent reason?

Why does it respond to systemic and topical steroids and other strong immune-suppressants, then frequently rebound with greater vigour when these drugs are withdrawn?

Many of these questions remain unanswered.

For instance, a patient of mine who, like her mother and sister, had suffered severe atopic eczema since birth. Nothing had ever given lasting relief or control of symptoms. However, all three family members have now had complete, sustained remission of symptoms after applying wheatgrass extract daily or even less, for several months.

Also, if eczema is genetic in origin, (a popular theory) then how do these individuals recover from their “lifelong disorder” in many cases?

Some patients with severe eczema recover after only several months’ treatment with wheatgrass. However, I’ve never seen this when topical/oral steroids or other pharmaceuticals were used as treatment.

So the burning question is, “How does wheatgrass achieve such positive results?”

In my view, the answer to this question lies in the ability over time of wheatgrass to:

  1. “Normalise” the topical steroid-destabilised immune response and,
  2. Help restore the skin’s normal structure and function. (This can often take a year or two due to the damage done by topical steroids).

Eliminating withdrawal symptoms such as skin flares, skin infection – even septicemia (blood infection) in some severe cases – can take up to 5 years or more.

By applying wheatgrass regularly during topical steroid withdrawal, (I recommend alternate days only) complete recovery can be achieved in one to two years.

Dr. Chris Reynolds.

View following links for Eczema cases on this website.